Illinois, 2023Flood and Hail in Illinois, March 31, 2023
March 31, 2023 · NWS PAH · 8 events in 7 counties and zones
Isolated severe thunderstorms, including a couple of supercells, produced several damaging wind events and large hail. A potent 500 mb jet streak ejected east-northeast from the Texas panhandle and western Oklahoma to the south of a mid-level low over northern Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms, including a couple of supercells, produced several damaging wind events and large hail. A potent 500 mb jet streak ejected east-northeast from the Texas panhandle and western Oklahoma to the south of a mid-level low over northern Nebraska. A 992-mb surface low over western Iowa deepened as it moved into the upper Mississippi Valley. The storms formed along the leading edge of a corridor of moderate instability ahead of a north-south oriented cold front over eastern Missouri. This activity occurred within a region of very strong deep-layer wind shear, favorable for supercells. Storms eventually grew upscale into lines with embedded cellular elements during the evening across Illinois and rapidly swept eastward across the lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 5:54 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 31, 5:54 PM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
654 PM CDT Fri Mar 31 2023
.UPDATE...
Issued at 653 PM CDT Fri Mar 31 2023
LAPS/RAP soundings still show a weak subsidence inversion/cap in
place over the region. Cells to the northwest of the CWA are
left- moving which given the hodographs gives the appearance that
they may not be totally rooted in the deeper low level moisture.
Shear has started to relax just a bit over the last hour or so.
A favorable airmass is still in place for severe weather and
tornadoes, but we are starting to become more cautiously
optimistic drier/warmer air in the 700-800mb layer will limit
convective coverage. We can't completely let the guard down, and
are in the process of coordinating a watch extension into SE
Illinois, SW Indiana and the rest of western Kentucky, but it will
be a conventional watch and not a "PDS" watch.
Also updated for 00z TAFs.
UPDATE Issued at 310 PM CDT Fri Mar 31 2023
Convection in northeastern Arkansas may be becoming more surface
based. Dewpoints are increasing into the mid to upper 60s in this
area although it may still outrun the best mixed-layer instability
as it moves eastward. A local extension of the tornado watch
further east, particularly over western Kentucky may be required
shortly depending on trends with this cluster.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 148 PM CDT Fri Mar 31 2023
In the near term, convection moving into SEMO seems to be
slightly outrunning the best instability. Breaks in the overcast
are allowing heating to build as strong moisture advection occurs
from the southwest. A cluster of supercell storms is forming over
Central Arkansas and may prove to be the initial main threat for
the Paducah CWA. Also watching cu towers building in southwestern
Missouri along a front/dryline. LAPS sounding show a weak capping
inversion around 700mb. RAP soundings forecast that to erode
through the afternoon. Expecting a steady destabilization over
the next few hours ending up around 1500 J/kg of MLCAPE with
100-150 in the 0-3km level. Mid-level lapse rates are 7.5 to 8.0
degC/km which is stronger than originally anticipated. 0-1km SRH
on NQA/PAH VWP is running around 400 m2/s2. By the time any
southwestern MO developing convection arrives after dark the shear
may be slightly more unidirectional, but will still be strong.
In short we are quite concerned the cluster of supercell storms
in Arkansas will move into the region amid a highly favorable
environment for all modes of severe. Significant/longer-tracked
tornadoes are entirely possible. That threat will likely persist
through the early evening amid favorable shear and instability.
There is some thought the timing of the storms may limit
instability in the eastern part of our area (i.e.
Evansville/Hopkinsville) but it will be close.
The entire region should prepare for a dangerous severe weather
event through early this evening.
Strong south winds will continue through the afternoon and shift
to the west. Winds Saturday are currently forecast below advisory
criteria.
.LONG TERM...(Monday through Friday)
Issued at 148 PM CDT Fri Mar 31 2023
Main focus of the long term period is thunderstorm/severe potential.
12z guidance is in a little better agreement on timing and
placement. Models hint at a little bit of precip potential Monday
night in a fairly neutral upper level environment but still think
capping probably wins that battle and keeps us mostly dry. By
Tuesday afternoon strong moisture return is fed by an approaching
upper level trough over the western Plains. Our dewpoints rise into
the mid to upper 60s. GEFS shows a bit of a spread between 62-68 for
dewpoints. Aloft the subtropical and polar jets phase over TX/OK
with a broadly diffluent region moving over the area around peak
heating. GFS/ECMWF forecast soundings how fairly marginal mixed-
layer instability due to poor low-level lapse and drier air but
shear values are highly conductive as low level winds ramp up ahead
of the approaching trough.
Stronger forcing moves through by Wednesday morning. The GFS lags
the front a little slower than the ECMWF leaving the potential for a
Thursday daypart FROPA. Instability and shear look favorable for
severe. In summary will need to watch the lead wave Tuesday night
for severe potential with a better chance on Wednesday when the
front moves through.&&
.AVIATION...
Issued at 1224 PM CDT Fri Mar 31 2023
Deteriorating flight conditions are expected this afternoon as a
line of severe thunderstorms approach from the west. A decrease to
prevailing MVFR is possible with showers popping up in a few
spots. Attempted to time the most likely time for storms with
tempo groups. Winds will be strong out of the south and shift to
the west, remaining strong after a cold front arrives this
evening. Skies should remain prevailing VFR behind the front.
&&
.AVIATION...
Issued at 653 PM CDT Fri Mar 31 2023
Cloud ceilings have been more optimistic than anticipated and the
convective situation has not been as extensive as expected. There
will still be some scattered storms and a potential for severe
storms but we optimistic enough at this point to mostly remove the
tempo groups for thunder. Otherwise prevailing VFR cigs are
expected with stiff south gusty winds. Those winds will shift more
southwesterly and eventually shift northwesterly as a front moves
through early Saturday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 1 AM CDT Saturday for ILZ075>078-080>094.
MO...Wind Advisory until 1 AM CDT Saturday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 1 AM CDT /2 AM EDT/ Saturday for INZ081-082-
085>088.
KY...Wind Advisory until 1 AM CDT Saturday for KYZ001>022.
&&
UPDATE...JGG
SHORT TERM...JGG
LONG TERM...JGG
AVIATION...JGGHazardous weather outlook, Mar 31, 12:54 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
154 PM CDT Fri Mar 31 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
154 PM CDT Fri Mar 31 2023 /254 PM EDT Fri Mar 31 2023/
...Outbreak of severe thunderstorms forecast...a few strong
tornadoes are possible this afternoon and early tonight...
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Numerous severe thunderstorms are expected this afternoon and
early tonight. The highest risk is from 3pm to 10pm. A few long-
track strong tornadoes are possible. Large hail and damaging winds
are expected. Storms will be fast moving to the east-northeast at
up to 70 mph. This is a particularly dangerous situation. Remain
alert for watches and warnings.
Outside of thunderstorms, all areas can expect southwest winds
will increase to 20 to 30 mph with gusts to 40 to 50 mph. A Wind
Advisory is in effect for this afternoon and early tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusty northwest winds occasionally up to 40 mph are possible.
Thunderstorms return to the forecast Tuesday afternoon and
Wednesday. Severe thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather according to
standard operating procedure.
JGG
In the hours before
Special weather statement, Mar 31, 2:07 PM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
307 PM CDT Fri Mar 31 2023
ILZ085-312030-
Williamson IL-
307 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of Williamson County
through 330 PM CDT...
At 303 PM CDT, trained weather spotters reported pea sized hail from
a strong thunderstorm near Carterville. The storm was moving
northeast at 60 mph.
HAZARD...Pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Marion, Johnston City and Pittsburg around 315 PM CDT.
This includes the following highways...
Interstate 24 in Illinois near Mile Marker 1.
Interstate 57 in Illinois between Mile Markers 44 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for southern
Illinois.
&&
LAT...LON 3768 8871 3759 8897 3760 8901 3760 8902
3771 8915 3786 8915 3786 8871
TIME...MOT...LOC 2006Z 231DEG 49KT 3772 8900
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
07Special weather statement, Mar 31, 2:25 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
325 PM CDT Fri Mar 31 2023
INZ081-312045-
Gibson IN-
325 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of central Gibson
County through 345 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Patoka, or near Princeton, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Gibson
County, including the following locations... Hazleton and Francisco.
This includes Interstate 69 in Indiana between Mile Markers 34 and
38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3847 8746 3844 8744 3843 8741 3838 8741
3838 8732 3835 8732 3825 8768 3837 8778
3842 8774 3843 8766 3845 8767 3846 8766
3844 8763 3845 8760 3849 8758 3849 8754
3851 8753 3850 8753 3849 8750 3853 8747
TIME...MOT...LOC 2024Z 237DEG 53KT 3837 8764
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special weather statement, Mar 31, 4:31 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
531 PM CDT Fri Mar 31 2023
MOZ110-114-312245-
Stoddard MO-New Madrid MO-
531 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of New Madrid and
southeastern Stoddard Counties through 545 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parma, or 10 miles east of Bernie, moving northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Canalou around 535 PM CDT.
Sikeston, Morehouse and Matthews around 540 PM CDT.
This includes Interstate 55 between Mile Markers 33 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for western
Kentucky...and southeastern Missouri.
&&
LAT...LON 3640 8959 3643 8972 3639 8975 3639 8997
3663 8996 3668 9002 3691 8969 3686 8969
3687 8952 3663 8933 3662 8938 3646 8946
3647 8950 3656 8947 3658 8955 3657 8957
3648 8952 3637 8951 3634 8954 3635 8954
TIME...MOT...LOC 2230Z 228DEG 75KT 3669 8977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
07Special weather statement, Mar 31, 4:50 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
550 PM CDT Fri Mar 31 2023
ILZ092-MOZ111-112-312300-
Alexander IL-Scott MO-Mississippi MO-
550 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southeastern
Alexander, northern Mississippi, and southeastern Scott Counties
through 600 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Horseshoe Lake Conservation Area around 555 PM CDT.
Cairo around 600 PM CDT.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 1 and 4.
Interstate 57 in Missouri between Mile Markers 1 and 21.
Interstate 55 between Mile Markers 67 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for southern
Illinois...western Kentucky...and southeastern Missouri.
&&
LAT...LON 3694 8961 3717 8939 3712 8927 3710 8926
3709 8924 3709 8920 3707 8918 3703 8918
3701 8917 3697 8910 3695 8910 3679 8943
TIME...MOT...LOC 2249Z 231DEG 79KT 3694 8939
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
07Special weather statement, Mar 31, 5:35 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
635 PM CDT Fri Mar 31 2023
MOZ108-109-010000-
Butler MO-Ripley MO-
635 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of Ripley and central
Butler Counties through 700 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or 8 miles south of Doniphan, moving northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Doniphan around 640 PM CDT.
Naylor and Oxly around 645 PM CDT.
Milltown, Fairdealing and Budapest around 650 PM CDT.
Poplar Bluff around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.
&&
LAT...LON 3650 9109 3681 9076 3679 9020 3677 9020
3677 9019 3674 9017 3650 9047
TIME...MOT...LOC 2335Z 219DEG 74KT 3650 9086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
07Event by event
4 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Pulaski
- When
- March 31, 7:20 PM CST to 7:25 PM CST
- Where
- Pulaski County, Perks to 2 mi NW of New Grand Chain
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.300, -89.080
Several trees were down in the community of Perks. At Shawnee Community College east of Ullin, a large greenhouse was damaged by wind.
Hail, White
- When
- March 31, 7:30 PM CST
- Where
- White County, Norris City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -88.320
Flood, Union
- When
- March 31, 7:36 PM CST to 9:00 PM CST
- Where
- Union County, 2 mi N of Dongola to 2 mi W of Dongola
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.399, -89.170
Road flooding was reported in Dongola at Ash Street and Highway 51. Traffic was diverted.
Thunderstorm Wind, Jackson
- When
- March 31, 8:37 PM CST
- Where
- Jackson County, 4 mi E of Ava
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -89.427
Tree limbs were blown down. Pieces of sheet metal were blown around. A trained spotter estimated wind gusts were from 60 to 65 mph.
Hail, Perry
- When
- March 31, 8:48 PM CST
- Where
- Perry County, Du Quoin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.020, -89.230
Thunderstorm Wind, Wayne
- When
- March 31, 9:15 PM CST
- Where
- Wayne County, Mayberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -88.550
A wind gust to 60 mph was estimated by a trained spotter on Interstate 64 near the Wayne City exit.
Hail, Wayne
- When
- March 31, 9:34 PM CST
- Where
- Wayne County, Golden Gate
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.370, -88.200
Thunderstorm Wind, Edwards
- When
- March 31, 9:40 PM CST
- Where
- Edwards County, 8.5 mi S of Browns
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 38.257, -87.980
A wind gust to 60 mph was measured by a trained spotter at Grayville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, March 31, 202314 deaths · 49 injured · $106 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, March 31, 20235 deaths · 11 injured · $40 million · EF3 · 44 events
- Tornadoes and Damaging Winds in Arkansas, March 31, 20234 deaths · 26 injured · $150 million · EF3 · 10 events
- Tornadoes and Hail in Arkansas, March 31, 20231 death · 54 injured · $90 million · EF3 · 8 events
- Tornadoes and Hail in Illinois, March 31, 20233 deaths · 8 injured · EF3 · 80 events
- Tornadoes and Flooding in Illinois, March 31, 20231 death · 40 injured · EF2 · 89 events
- Tornadoes and Hail in Iowa, March 31, 202311 injured · EF4 · 67 events
- Tornadoes and Flash Flooding in Indiana, March 31, 20237 injured · $447,000 · EF3 · 67 events
- Tornadoes and Hail in Iowa, March 31, 2023$2.1 million · EF2 · 64 events
- Tornadoes and Damaging Winds in Mississippi, March 31, 2023$6.5 million · EF2 · 16 events
- Tornadoes and Hail in Tennessee, March 31, 20232 injured · $2.0 million · EF2 · 11 events
- Tornadoes and Damaging Winds in Ohio, March 31, 20237 injured · $3.4 million · EF1 · 7 events